About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2014 (2014), Article ID 735327, 7 pages
http://dx.doi.org/10.1155/2014/735327
Research Article

Global Stability of a Computer Virus Propagation Model with Two Kinds of Generic Nonlinear Probabilities

1School of Software Engineering, Chongqing University, Chongqing 400044, China
2College of Computer Science, Chongqing University, Chongqing 400044, China

Received 1 April 2014; Accepted 4 June 2014; Published 26 June 2014

Academic Editor: Tonghua Zhang

Copyright © 2014 Chenquan Gan et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Vaccination is one of the most effective measures for suppressing the spread of computer virus, and the bilinear incidence rate assumption for the majority of previous models, which is a good first approximation of the general incidence rate, is in disagreement with the reality. In this paper, a new dynamical model with two kinds of generic nonlinear probabilities (incidence rate and vaccination probability) is established. An exhaustive mathematical analysis of this model shows that (a) there are two equilibria, virus-free equilibrium and viral equilibrium, and (b) the virus-free (or viral) equilibrium is globally asymptotically stable when the basic reproduction number is less (or greater) than unity. The analysis of the basic reproduction number is also included. Additionally, some numerical examples are given to illustrate the main results, from which it can be seen that the generic nonlinear vaccination is helpful to strengthen computer security.

1. Introduction

Establishing rational dynamical models underlying the mechanism of the spread of computer virus is a significant issue in computer security, which can give important insights to defend against viral spread. Since the seminal work by Cohen [1] and Murray [2] as well as Kephart and White [3], various propagation models, such as susceptible-infected-susceptible (SIS) model [4, 5], susceptible-infected-recovered (SIR) model [6, 7], susceptible-infected-recovered-susceptible (SIRS) model [813], susceptible-exposed-infected-removed (SEIR) model [14, 15], susceptible-exposed-infected-quarantined-recovered-susceptible (SEIQRS) model [16], susceptible-antidotal-infectious-contaminated (SAIC) model [17], susceptible-antidotal-infected-removed (SAIR) model [18], susceptible-latent-breaking-susceptible (SLBS) model [19, 20], susceptible-latent-breaking-recovered-susceptible (SLBRS) model [21], susceptible-infected-countermeasure-susceptible (SICS) model [22], and susceptible-infected-external-susceptible (SIES) model [2325], have been widely developed.

Vaccination (i.e., the measure that an uninfected computer has the newest-version antivirus software installed) plays an important role in repressing computer virus, by which a susceptible computer would have temporary immunity. The fact that a large number of susceptible computers are infected would enhance the probability that the user of a susceptible computer has his/her computer vaccinated, implying that vaccination probability is related to the number of infected computers. Indeed, Gan et al. [9, 11] recently investigated two SIRS models by incorporating a linear or nonlinear vaccination probability (i.e., the probability that a susceptible computer gets vaccinated is linear or nonlinear in the number of currently infected computers). Unfortunately, the bilinear incidence rate assumption for these two models, which is a good first approximation of the general incidence rate, is inconsistent with the actual conditions [10]. In reality, overcrowded infected computers and active protection measures would render this approximation to fail terribly. As a result, it is worthwhile to explore a dynamical model with generic nonlinear vaccination probability under more reasonable assumptions.

Having this idea in mind, in this paper, a new dynamical model of computer virus with generic nonlinear vaccination probability and nonlinear incidence rate is proposed. A detailed study of the model is provided. Specifically, the basic reproduction number (i.e., the average number of secondary infections produced by a single infected computer during its life time), , is determined, and the virus-free (or viral) equilibrium is shown to be globally asymptotically stable if (or ), implying that computer virus would tend to extinction or persist according to the value of . The related analysis of is also conducted. Additionally, some numerical examples are examined to illustrate the main results, from which it can be seen that the generic nonlinear vaccination is helpful to suppress computer virus diffusion.

The organization of the rest of the paper is as follows. Section 2 formulates the new model. Section 3 proves the global stabilities of the virus-free and viral equilibria. A parameter analysis of the basic reproduction number is performed in Section 4. Finally, Section 5 summarizes this work.

2. Model Formulation

As usual, a computer is either internal (i.e., on the Internet) or external (i.e., outside the Internet). Moreover, an internal computer is assumed to be in one of three possible states: susceptible (i.e., uninfected but not immune), infected, and recovered (i.e., uninfected and immune).

Now, let us introduce some notations as follows, which will be adopted in the sequel:: the average number of susceptible internal computers at time ,: the average number of infected internal computers at time ,: the average number of recovered internal computers at time ,:the average number of internal computers at time ; that is, .

For brevity, let , , , and represent , , , and , respectively.

The following fundamental assumptions of the new model are made.(A1)External computers enter the Internet at rate , of which a fraction of (resp., ) is susceptible (resp., immune), .(A2)Every internal computer leaves the Internet with probability per unit time .(A3)Every susceptible internal computer is infected by infected internal computers with probability per unit time , where ; function is continuously differentiable with and .(A4)Due to treatment, every infected internal computer becomes recovered (resp., susceptible) with probability per unit time (resp., ).(A5)Due to vaccination, every susceptible internal computer acquires temporary immunity with probability per unit time , where ; function is continuously differentiable with and .(A6)Every recovered internal computer loses immunity with probability per unit time .

This collection of assumptions can be schematically shown in Figure 1, from which one can derive the differential system with initial condition .

735327.fig.001
Figure 1: The transfer diagram of the new model.

3. Model Analysis

This section is devoted to study model (1) theoretically. The analysis of this model comprises the basic reproduction number, the existence of equilibria, and their global stabilities.

3.1. Basic Reproduction Number

Employing the next generation method (see [26]) to model (1), the basic reproduction number can be derived as

3.2. Equilibria

Obviously, system (1) always has a unique virus-free equilibrium , where Next, let us examine the existence of viral equilibria. The following result is obtained.

Lemma 1. System (1) has a unique viral equilibrium if .

Proof. All viral equilibria of system (1) are determined by the following system of equations: where . Simplifying, one can get Substituting the last two equations into the first equation, one can obtain Note that , and . Then, Thus, function has a unique positive zero. The proof is complete.

For convenience, in what follows we will investigate the following equivalent system of model (1). Consider with initial condition . Clearly, the set is positively invariant for system (8).

3.3. Global Stability of the Virus-Free Equilibrium

Theorem 2. is globally asymptotically stable if .

Proof. Let , and ; then, system (8) can be rewritten as Consider Lyapunov function: Then, if and only if ; that is, . Hence, the claimed result follows from the LaSalle Invariance Principle [27].

Remark 3. Theorem 2 implies that computer virus on the Internet would tend to extinction when the basic reproduction number is less than or equal to unity.

Example 4. Consider system (1) with , , , and , , , , , , and . Then, . Figure 2(a) displays the time plots of , , and for the initial condition , and Figure 2(b) shows the phase portrait for system (1), both consistent with Theorem 2 and Remark 3.

fig2
Figure 2: An illustration of the dynamics of system (1) given in Example 4.
3.4. Global Stability of the Viral Equilibrium

Firstly, let us consider the following lemma.

Lemma 5. Assume that . For , let Then, . Moreover, if and only if .

Proof. Here, we will prove only the result of . The proofs of the remaining five functions are similar. It follows from that is decreasing in and is increasing in . As , the claimed result follows.

Now, let us explore the global stability of the viral equilibrium.

Theorem 6. is globally asymptotically stable if .

Proof. Let , and . Rewrite system (8) as Consider Lyapunov function: Then, if and only if ; that is, . Therefore, the claimed result follows from the LaSalle Invariance Principle [27].

Remark 7. Theorem 6 implies that computer virus on the Internet would tend to persist when the basic reproduction number is greater than unity.

Example 8. Consider system (1) with , , , , , , , , , and . Then, . Figure 3(a) demonstrates the time plots of , and for the initial condition , and Figure 3(b) exhibits the phase portrait for system (1), both in accordance with Theorem 6 and Remark 7.

fig3
Figure 3: An illustration of the dynamics of system (1) given in Example 8.

4. Discussions

Remarks 3 and 7 tell us the fact that computer virus on the Internet would tend to extinction or persist according to the value of the basic reproduction number. So, the analysis of is performed.

Theorem 9. Consider (2). Then, , , , , ,  and .

Proof. It is easy to see that the first four inequalities are true. Consider The proof is complete.

Furthermore, the influences of system parameters (i.e., , and ) on are illustrated in Figures 4, 5, and 6, in coherence with Theorem 9.

735327.fig.004
Figure 4: An illustration of the impact of and on .
735327.fig.005
Figure 5: An illustration of the impact of and on .
735327.fig.006
Figure 6: An illustration of the impact of and on .

In addition, the following example indicates the effect of different incidence rates and vaccination probabilities on (see Figure 7).

735327.fig.007
Figure 7: An illustration of the impact of different incidence rates and vaccination probabilities on given in Example 10.

Example 10. Consider system (1) with , and , and and the initial condition .

5. Conclusions

This paper has studied the long-term behavior of computer virus in terms of a new propagation model with generic nonlinear incidence rate and nonlinear vaccination probability. An elaborate analysis of the model including the basic reproduction number, the existence of virus-free and viral equilibria, and their global stabilities has been conducted, from which it is found that computer virus on the Internet would tend to extinction or persist according to the value of the basic reproduction number. To illustrate the obtained main results, some numerical examples have been examined, from which it can be seen that the generic nonlinear vaccination is useful for the inhibition of viral spread.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The authors are grateful to the anonymous reviewers for their valuable suggestions that have greatly improved the quality of this paper. This work is supported by the Natural Science Foundation of China (Grant nos. 11347150 and 10771227) and the Doctorate Foundation of Educational Ministry of China (Grant no. 20110191110022).

References

  1. F. Cohen, “Computer viruses: theory and experiments,” Computers & Security, vol. 6, no. 1, pp. 22–35, 1987. View at Publisher · View at Google Scholar · View at Scopus
  2. W. H. Murray, “The application of epidemiology to computer viruses,” Computers and Security, vol. 7, no. 2, pp. 139–145, 1988. View at Publisher · View at Google Scholar · View at Scopus
  3. J. O. Kephart and S. R. White, “Directed-graph epidemiological models of computer viruses,” in Proceedings of the IEEE Computer Society Symposium on Research in Security and Privacy, pp. 343–359, Oakland, Calif, USA, May 1991. View at Scopus
  4. L. Billings, W. M. Spears, and I. B. Schwartz, “A unified prediction of computer virus spread in connected networks,” Physics Letters A, vol. 297, no. 3-4, pp. 261–266, 2002. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. J. C. Wierman and D. J. Marchette, “Modeling computer virus prevalence with a susceptible-infected-susceptible model with reintroduction,” Computational Statistics & Data Analysis, vol. 45, no. 1, pp. 3–23, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. M. Youssef and C. Scoglio, “An individual-based approach to SIR epidemics in contact networks,” Journal of Theoretical Biology, vol. 283, pp. 136–144, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. J. Ren, Y. Xu, Y. Zhang, Y. Dong, and G. Hao, “Dynamics of a delay-varying computer virus propagation model,” Discrete Dynamics in Nature and Society, vol. 2012, Article ID 371792, 12 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  8. L. Feng, X. Liao, H. Li, and Q. Han, “Hopf bifurcation analysis of a delayed viral infection model in computer networks,” Mathematical and Computer Modelling, vol. 56, no. 7-8, pp. 167–179, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  9. C. Gan, X. Yang, W. Liu, Q. Zhu, and X. Zhang, “Propagation of computer virus under human intervention: a dynamical model,” Discrete Dynamics in Nature and Society, vol. 2012, Article ID 106950, 8 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  10. C. Gan, X. Yang, W. Liu, Q. Zhu, and X. Zhang, “An epidemic model of computer viruses with vaccination and generalized nonlinear incidence rate,” Applied Mathematics and Computation, vol. 222, pp. 265–274, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. C. Gan, X. Yang, W. Liu, and Q. Zhu, “A propagation model of computer virus with nonlinear vaccination probability,” Communications in Nonlinear Science and Numerical Simulation, vol. 19, no. 1, pp. 92–100, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  12. X. Han and Q. Tan, “Dynamical behavior of computer virus on Internet,” Applied Mathematics and Computation, vol. 217, no. 6, pp. 2520–2526, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  13. C. Zhang, Y. Zhao, and Y. Wu, “An impulse model for computer viruses,” Discrete Dynamics in Nature and Society, vol. 2012, Article ID 260962, 13 pages, 2012. View at Publisher · View at Google Scholar
  14. B. K. Mishra and S. K. Pandey, “Dynamic model of worm s with vertical transmission in computer network,” Applied Mathematics and Computation, vol. 217, no. 21, pp. 8438–8446, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  15. T. Dong, X. Liao, and H. Li, “Stability and Hopf bifurcation in a computer virus model with multistate antivirus,” Abstract and Applied Analysis, vol. 2012, Article ID 841987, 16 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. B. K. Mishra and N. Jha, “SEIQRS model for the transmission of malicious objects in computer network,” Applied Mathematical Modelling, vol. 34, no. 3, pp. 710–715, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  17. J. R. C. Piqueira, A. A. de Vasconcelos, C. E. C. J. Gabriel, and V. O. Araujo, “Dynamic models for computer viruses,” Computers and Security, vol. 27, no. 7-8, pp. 355–359, 2008. View at Publisher · View at Google Scholar · View at Scopus
  18. J. R. C. Piqueira and V. O. Araujo, “A modified epidemiological model for computer viruses,” Applied Mathematics and Computation, vol. 213, no. 2, pp. 355–360, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  19. L.-X. Yang, X. Yang, L. Wen, and J. Liu, “A novel computer virus propagation model and its dynamics,” International Journal of Computer Mathematics, vol. 89, no. 17, pp. 2307–2314, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  20. C. Zhang, W. Liu, J. Xiao, and Y. Zhao, “Hopf bifurcation of an improved SLBS model under the influence of latent period,” Mathematical Problems in Engineering, vol. 2013, Article ID 196214, 10 pages, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  21. M. Yang, Z. Zhang, Q. Li, and G. Zhang, “An SLBRS model with vertical transmission of computer virus over the internet,” Discrete Dynamics in Nature and Society, vol. 2012, Article ID 925648, 17 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  22. Q. Zhu, X. Yang, L. Yang, and X. Zhang, “A mixing propagation model of computer viruses and countermeasures,” Nonlinear Dynamics: An International Journal of Nonlinear Dynamics and Chaos in Engineering Systems, vol. 73, no. 3, pp. 1433–1441, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  23. C. Gan, X. Yang, Q. Zhu, J. Jin, and L. He, “The spread of computer virus under the effect of external computers,” Nonlinear Dynamics, vol. 73, no. 3, pp. 1615–1620, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  24. C. Gan, X. Yang, W. Liu, Q. Zhu, J. Jin, and L. He, “Propagation of computer virus both across the Internet and external computers: a complex-network approach,” Communications in Nonlinear Science and Numerical Simulation, vol. 19, no. 8, pp. 2785–2792, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  25. C. Gan, X. Yang, Q. Zhu, and J. Jin, “The combined impact of external computers and network topology on the spread of computer viruses,” International Journal of Computer Mathematics, 2014. View at Publisher · View at Google Scholar
  26. J. M. Heffernan, R. J. Smith, and L. M. Wahl, “Perspectives on the basic reproductive ratio,” Journal of the Royal Society Interface, vol. 2, no. 4, pp. 281–293, 2005. View at Publisher · View at Google Scholar · View at Scopus
  27. R. C. Robinson, An Introduction to Dynamical System: Continuous and Discrete, Prentice Hall, 2004.